Top Five Drugs that May Cause Bone Loss

Pam Flores @phflores Health Guide
  • Osteoporosis can be medication-induced, so it’s important to find out which medications can cause this bone architecture problem to protect your bone mineral density, while you can.  If you need to take these medications for serious medical disorders, then just be mindful that this could happen, so you can take action in other ways to combat this disorder of osteoporosis and low bone mass.

     

    Thyroid hormones:  Thyroid hormone, in excess, causes decreased bone mineral density, so you need to be aware that excess hormone generated from your thyroid, and too much prescribed thyroid hormone, both have the ability to cause bone loss.

    Add This Infographic to Your Website or Blog With This Code:

     

    Untreated hyperthyroid can accelerate bone resorption which in turn can lead to osteoporosis.  Those with hypothyroid and hyperthyroid usually need to take thyroid hormones, but taking too much of these hormones can also lead to bone loss.  Finding a dose of thyroid hormone, that stabilizes your thyroid hormone level without over-dosing, is the best way to prevent bone loss.  The types of thyroid hormone used to treat these disorders are thyroxine (T4) and/or triiodothyronine (T3) or desiccated thyroid extract, obtained from pigs, that has a combination of both T4 and T3.

     

    Proton pump inhibitors (PPI’s) are medications taken for the over-production of stomach acid.  Too much acid can cause stomach upset, ulcers, GERD and other types of inflammation that cause heartburn.  Examples of PPI’s are Prevacid, Prilosec and Nexium.  Long-term use of PPI’s may cause osteoporosis.

     

    Steroids, also known as glucocorticoids are a class of steroid hormone. A few examples of these are hydrocortisone, prednisone, cortisone, and methylprednisolone.  Steroids are used for many medical disorders like, rheumatoid arthritis, asthma, lupus, Crohn’s disease, cancer treatments, allergies and for pain and inflammation of your joints.  Prolonged steroid use is the number one cause of medication-induced osteoporosis.  However, for steroids to cause bone loss you need to take 5 milligrams or more a day for 3 or more months.

     

    Antidepressants in the form of selective serotonin reuptake inhibitors (SSRI’s) also cause osteoporosis over time.  SSRI’s are a commonly prescribed antidepressant, so have a conversation with your doctor to decide if this can be taken for a limited time, or if you need it for the long-term to combat symptoms of moderate to severe depression. 

     

    Cancer and chemotherapeutic drugs may also cause osteoporosis or osteopenia.  Since this type of treatment is crucial for those with varying forms of cancer, you need to weigh the risks and benefits of this drug.  There are many medications that can cause bone loss, but if you need the drug to live a long and healthy life, then you’ll probably continue with this medication to recuperate from cancer.

     

    If you need to take these medications, talk with your physician about the best plan of action to incorporate into your treatment regime that will also help to prevent bone loss.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Sources

     

    Medications that May Cause Osteoporosis, National Osteoporosis Foundation, Retrieved 3-23-14 http://nof.org/articles/6

     

    Thyroid Fact Sheet, Office on Women’s Health, Retrieved 3-23-14 http://womenshealth.gov/publications/our-publications/fact-sheet/thyroid-disease.html

     

     

Published On: March 23, 2014